the antibiotic azithromycin may cause irregular heart activity...

The commonly prescribed antibiotic azithromycin may cause irregular heart activity and result in a fatal heart rhythm.

Azithromycin is widely prescribed to treat a series of infections such as pneumonia, bronchitis and wheezing. Patients with pre-existing heart problems or low blood levels of potassium or magnesium are at a particularly high risk of developing this side effect of the medication.

Doctors should be aware of the risk of fatal heart rhythm associated with azithromycin and consider prescribing alternative antibiotics among patients with existing heart conditions or low blood potassium/magnesium levels. A revised Warnings and Precautions box on the label of azithromycin will include information about the increased risk. The new warning comes following review of a study published in the New England Journal of Medicine. The study revealed patients who took the antibiotic were at a higher risk of developing heart problems. Data from over 540 million prescriptions revealed of all antibiotics prescribed, azithromycin was found to cause the most heart problems.

The study reported an increase in cardiovascular deaths, and in risk of death from any cause, in persons treated with a 5-day course of azithromycin compared to persons treated with amoxicillin, ciprofloxacin, or no drug. The risks of cardiovascular death associated with levofloxacin were similar to those associated with azithromycin treatment.

» More Health Bites... click here